North Carolina, 2025

Damaging Wind in North Carolina, July 2, 2025

July 2, 2025 · NWS AKQ · 1 event in 1 county or zone

A stationary front was draped across the Mid-Atlantic early on July 2. In the afternoon, the front slowly advanced southward, serving as a focus for showers and storms across northeast North Carolina through the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A stationary front was draped across the Mid-Atlantic early on July 2. In the afternoon, the front slowly advanced southward, serving as a focus for showers and storms across northeast North Carolina through the day. A storm briefly turned severe as it was moving through Currituck County, producing isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 2, 1:01 PM EST, 9 minutes earlier.

Area forecast discussion, Jul 2, 1:01 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
201 PM EDT Wed Jul 2 2025

.SYNOPSIS...
A cold front will continue to push into central Virginia this
morning, and will be very slow to push through southeast Virginia
and northeast North Carolina late this afternoon into this evening.
Widespread showers and thunderstorms are expected today, lingering
through the evening across southeast zones. Mainly dry conditions
are expected late in the week into next weekend as high pressure
brings lower humidity to the region.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM EDT Wednesday...

-  A Flood Watch has been issued to focus on urban portions of
   SE VA where the Flash Flood Risk will be greatest today.

- Localized flooding from heavy rainfall will be possible over
  the remainder of the area through most of the afternoon (or
  into the evening in NC) as well.

Late morning WX analysis indicates a mid-upper level trough was
slowly advancing eastward from the OH/TN Valley, and pushing to
the Appalachians. At the surface, a cold front extends from
eastern Canada through New England, and SSW into central
portions of the FA. The local area remains in a moisture-rich
airmass with latest PW values analyzed at or above 2.00" across
most of the CWA, with slightly lower amounts to the SE. Slow-
moving showers, with a few embedded lighting strikes, are
producing very efficient rainfall rates across portions of srn
VA, the Northern Neck, and MD Eastern Shore. Temperatures are
generally in the low-mid 70s across the northern half of the
area where cloud cover is thick and overcast, with upper 70s to
lower 80s across the SE where breaks in the cloud deck are more
prevalent.

With the approaching upper trough axis, PWAT values > 2.00",
and the slow-moving nature of the front, there appears to be
ample support for heavy rain across the SE half of the area
later today, especially during the afternoon and early evening
hrs. The latest 02/00z HREF has a nearly similar footprint of
30- 50% neighborhood probs for 3"/3 hr, focused across far SE VA
and NE NC. WPC has maintained the Slight ERO across SE VA and
NE NC. Given this, decided to raise a Flood Watch for the more
urbanized zones in SE VA where the flash flood risk will be
highest (due much lower FFG values). The flow aloft and the low
level jet are nearly identical today, SW at 15-25kt, suggesting
some potential for backbuilding storms. In addition, there will
likely be some modest heating with lower morning PoPs, from
southside Hampton Roads into NE NC. This could allow for some
localized strong wind gusts given moisture laden updrafts in a
high PW airmass. While SPC did not outlook the area, mainly due
to relatively weak lapse rates and uncertainty in the duration
of morning heating, there still could be an isolated strong
storm or two this afternoon. The latest HRRR shows some modest
low- level shear and hodograph curvature across SE VA/NE NC in
the afternoon/early evening (0-1 km SRH around 50 m2/s2).
Combined with the lower LCLs from the moisture- rich environment
and elevated 0-3km MLCAPE, a non- zero tornado threat could
materialize, but will note that confidence in this scenario is
low.

High temperatures will mostly be in the low-mid 80s today (some
areas could potentially not get out of the upper 70s) with PoPs
ranging from 40-60% N to 70-90% SE with the front lingering
over the local area. Overall, NW zones will tend to see
diminishing PoPs by late aftn as drier air moves in, and would
rise into the 80s late in the day, while far SE zones could
briefly surge well into the 80s this morning then fall into the
70s with the widespread aftn convection. The models are in
decent agreement that the front pushes SE of the region tonight,
allowing for diminishing PoPs through the evening and mainly dry
conditions after midnight except perhaps right along the coast
in the SE through ~06Z. Lows tonight will range from the mid-
upper 60s W/NW to the lower 70s SE. Patchy fog is possible after
midnight, mainly along and W of I-95.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 400 AM EDT Wednesday...

Key Messages:

- Turning drier behind the front Thursday.

- Dry and noticeably less humid for the Fourth of July holiday.

A lingering shower or storm or two is possible across NE NC
Thursday afternoon near the decaying boundary. A secondary cold
front also approaches from the N Thursday. However, PoPs are
generally < 15% in other locations given a drier airmass. High
temperatures return to the upper 80s to lower 90s, with heat
indices mainly in the mid 90s as dewpoints drop into the upper
60s to lower 70s Thursday. Mostly clear with lows Thursday
night dropping into the mid to upper 60s well inland to the low
70s near the coast.

A pleasant and dry, but still warm, Fourth of July holiday looks to
be in store as an upper trough axis slides through and high pressure
builds to our N. Highs temperatures range from the mid/upper
80s to around 90 F, with sunny to mostly sunny skies and light
onshore flow. Dew points range through the 60s (potentially down
into the upper 50s at peak heating across the northern 1/2 of
the CWA), so it should feel quite comfortable. Mainly clear
friday night with lows mostly ranging through the 60s (lower 70s
SE coast).

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 420 AM EDT Wednesday...

Key Messages:

- Mainly dry through the upcoming weekend, with lower dew pts
  keeping conditions relatively comfortable.

- Becoming increasingly humid by next week with highs in the
  90s.

Upper level ridging will start to build from the mid MS Valley
east into the local area over the weekend, as a weak upper level
trough organizes over the eastern Gulf and Florida. Highs trend
back toward the 90s, but dewpoints will be slower to recover
Saturday and mainly dry conditions are expected for the
Independence Day holiday weekend. A gradual increase in humidity
starts Sunday, and especially Monday-Tuesday along with chances
of diurnal showers/tstms well in advance of another cold front
moving into the Great Lakes. The other uncertainty is with
respect to the upper low across the Gulf and SE CONUS. The
latest GFS/ECMWF bring a bit of the upper trough axis north to
the coastal Carolinas as early as Sunday and linger it there
early next week. Have added a slight chc for aftn showers/tstms
on Sunday into the forecast for NE NC. The latest NHC forecast
has increased the probability for a tropical or subtropical system
to 40%, though other than increasing rain chances next week,
any impacts would remain well S of the local area.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 200 PM EDT Wednesday...

Degraded flying weather continues this afternoon with conditions
highly variable over time as bouts of rain and lower CIGs move
through ahead of a weak cold front. Highly efficient rain-
producing showers have lowered VSBY extensively when they pass
over a terminal. Will handle lingering/brief IFR CIGs at SBY and
RIC with TEMPO groups. Some potential for fog later tonight
here as well. Latest guidance has trended toward fewer
thunderstorms at ORF/PHF this afternoon. Not so for ECG where
deeper instability lingers into the late afternoon or early
evening. MVFR CIGs are likely at PHF and ORF tonight with IFR
hanging on near ECG toward sunrise. Winds are generally light
and variable and should remain that way through much of the TAF
period, becoming WNW 5-10 kt by mid morning Thursday.

Outlook: VFR conditions return Thursday through Sunday as drier air
builds into the region behind the cold front.

&&

.MARINE...
As of 330 AM EDT Wednesday...

Key Messages:

- SCAs remain in effect through the early morning hours.

- Benign marine conditions are expected to return by this afternoon
and last through the extended period.

Early morning analysis shows a 1020mb high pressure over Bermuda and
a stalled out cold front over western Virginia. Ahead of the cold
front winds continue to remain out of the SW. Winds remain between
10 to 15 kt across the bay and water with some gusts upwards of 20
kt. In addition to the SW winds this morning, some showers and
thunderstorms continue to make their way across the waters. These
Showers and thunderstorms continue to weaken as instability is
depleted across the area. Waves this morning are between 2 to 3
ft across the bay and 4 to 5 ft across the ocean. With the winds
still gusting to 20 kt across the bay and 5ft seas across the ocean
SCA will continue to remain in effect through the early morning
hours today. If real time observations continue to show a decrease
in winds and waves there is potential that the SCA maybe canceled
earlier. By this afternoon, the cold front will again to propagate
eastward across the waters bringing a chance of showers and
thunderstorms. These thunderstorms could potentially bring gusty
winds and elevated seas. The stronger storms will be handled with
SMW. Winds this afternoon will shift from the SW to WNW between 5 to
10 kt with gusts upwards of 15 kt. Waves will also decrease through
the afternoon with 1 to 2 ft seas in the bay and 2 to 3 ft seas in
the ocean. By late this evening and into tonight high pressure will
build back over the area bringing benign marine conditions to the
local waters. These conditions as of now are expected to last
through the extended period.

&&

.CLIMATE...
June 2025 ranked in the Top 10 Warmest at all 4 Long term
Climate stations:

* Site: Avg Temp (Rank)

- RIC: 78.1 (5th warmest)
- ORF: 78.8 (7th warmest)
- SBY: 75.6 (9th warmest)
- ECG: 78.6 (10th warmest)

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...Flood Watch until midnight EDT tonight for VAZ093-095>098-524-
     525.
MARINE...None.

&&

SYNOPSIS...LKB
NEAR TERM...LKB/SW
SHORT TERM...LKB/SW
LONG TERM...LKB/SW
AVIATION...RHR
MARINE...HET/SW
CLIMATE...
Hazardous weather outlook, Jul 2, 6:47 AM EST, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
747 AM EDT Wed Jul 2 2025

VAZ060-065>068-079>086-099-512>516-518-520-031200-
Prince Edward-Mecklenburg-Lunenburg-Nottoway-Amelia-Brunswick-
Dinwiddie-Prince George (including Hopewell and Petersburg)-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Accomack-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Eastern King William-Eastern King and Queen-
747 AM EDT Wed Jul 2 2025

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

Showers and thunderstorms will be capable of producing heavy rain and
localized flooding through this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-VAZ048-061-062-064-069-075>078-509>511-517-519-521-522-
031200-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Cumberland-Goochland-Caroline-Powhatan-Westmoreland-
Richmond-Northumberland-Lancaster-Western Louisa-Eastern Louisa-
Western Hanover-Western King William-Western King and Queen-
Western Essex-Eastern Essex-
747 AM EDT Wed Jul 2 2025

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia and north central
Virginia.

.DAY ONE...Today and tonight.

Showers and thunderstorms will be capable of producing heavy rain and
localized flooding through early afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ093-095>098-524-525-031200-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Newport News-Hampton/Poquoson-
747 AM EDT Wed Jul 2 2025

...FLOOD WATCH IN EFFECT FROM 10 AM EDT THIS MORNING THROUGH THIS
EVENING...

This Hazardous Weather Outlook is for southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ012>017-030>032-102-VAZ087>090-092-100-523-031200-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Greensville-Sussex-Surry-
James City-Southampton-York-
747 AM EDT Wed Jul 2 2025

This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Showers and thunderstorms will be capable of producing heavy rain and
localized flooding through early this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 2, 12:14 PM EST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
114 PM EDT Wed Jul 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     Flash Flood      Ante                    36.66N 77.71W
07/02/2025                   Brunswick          VA   Dept of Highways

            Water over Route 611 Dry Bread Road with
            lane closures.

&&

MRD
Local storm report, Jul 2, 12:17 PM EST, 53 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
117 PM EDT Wed Jul 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     Flash Flood      2 NW Gasburg            36.58N 77.92W
07/02/2025                   Brunswick          VA   Dept of Highways

            Water over route 664 Gasburg Road. Lane
            closures exist.

&&

MRD
Local storm report, Jul 2, 12:53 PM EST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
153 PM EDT Wed Jul 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     Flash Flood      1 NNE Gasburg           36.58N 77.89W
07/02/2025                   Brunswick          VA   Public

            Water rushing over the road on Ankum Road.
            Report from social media.

&&

MRD
Local storm report, Jul 2, 12:56 PM EST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
156 PM EDT Wed Jul 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     Flash Flood      2 NNW Triplet           36.64N 77.78W
07/02/2025                   Brunswick          VA   Dept of Highways

            Water over road with lane closures on Route
            672 Triplet Road near Western Mill Road.

&&

MRD
Special weather statement, Jul 2, 1:07 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Wakefield VA
207 PM EDT Wed Jul 2 2025

NCZ015>017-021900-
Pasquotank NC-Camden NC-Western Currituck NC-
207 PM EDT Wed Jul 2 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CAMDEN...
SOUTHEASTERN PASQUOTANK AND EAST CENTRAL CURRITUCK COUNTIES THROUGH
300 PM EDT...

At 207 PM EDT, Doppler radar was tracking a strong thunderstorm over
Shiloh, or near Camden, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibility and minor flooding
         possible.

This storm will remain over mainly rural areas of southeastern
Camden, southeastern Pasquotank and east central Currituck Counties,
including the following locations... Bob White Fork, Belcross, Poplar
Branch, Symonds Creek, Aydlett, Jarvisburg, Barco, Coinjock, Riddle,
and Texas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3635 7620 3643 7590 3631 7585 3629 7585
      3629 7584 3628 7584 3627 7583 3619 7580
      3618 7625
TIME...MOT...LOC 1807Z 257DEG 14KT 3630 7608

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Miller

The radar

The Norfolk radar (KAKQ), 113 km away, was scanning. The volume nearest the first event began at 18:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Currituck

When
July 2, 1:10 PM EST
Where
Currituck County, 3.1 mi ENE of Knotts Is
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.540, -75.870

The 911 call center reported a tree limb down on a power line in Corolla.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2025Every state in 2025This day in weather historyWarnings in North Carolina, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1284648.